Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 221, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2005, 12:14 AM CDT for Marion County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2005, 12:14 AM CDT (05:14 UTC)
- Expired
- Jul 18, 2005, 12:56 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Marion County, IA
The radar
The Des Moines radar (KDMX), 63 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1503 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1977 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 180515 SVRDMX IAC125-180600- /O.NEW.KDMX.SV.W.0221.050718T0514Z-050718T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1214 AM CDT MON JUL 18 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 100 AM CDT. * AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF PLEASANTVILLE...OR 22 MILES SOUTHEAST OF DES MOINES...AND MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHEAST OF MELCHER-DALLAS BY 1220 AM CDT. NEAR KNOXVILLE MUNICIPAL AIRPORT BY 1225 AM CDT. NEAR MARYSVILLE BY 1240 AM CDT. NEAR BUSSEY BY 1245 AM CDT. THE LOCATION OF HAMILTON IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. THIS STORM HAS A HISTORY OF PRODUCING WINDS OF 55 MPH OR GREATER. AT 1153 PM CDT...WINDS OF 55 MPH WERE OBSERVED AT THE DES MOINES INTERNATIONAL AIRPORT. TORRENTIAL RAINS MAY ALSO OCCUR WITH THE PASSAGE OF THIS STORM. LAT...LON 4150 9332 4117 9333 4116 9288 4150 9288 $$ SMALL
2 follow-up statements
000 WWUS53 KDMX 180530 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1230 AM CDT MON JUL 18 2005 IAC125-180600- /O.CON.KDMX.SV.W.0221.000000T0000Z-050718T0600Z/ MARION IA- 1230 AM CDT MON JUL 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MARION COUNTY UNTIL 100 AM CDT... AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE OF THIS STORM WAS LOCATED NEAR KNOXVILLE...OR 33 MILES SOUTHEAST OF DES MOINES...AND MOVING EAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR HARVEY BY 1235 AM CDT. 6 MILES NORTH OF BUSSEY BY 1240 AM CDT. THE LOCATION OF KNOXVILLE MUNICIPAL AIRPORT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. WIND DAMAGE WITH THIS STORM MAY OCCUR AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4150 9332 4117 9333 4116 9288 4150 9288 $$ SMALL
000 WWUS53 KDMX 180556 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1254 AM CDT MON JUL 18 2005 IAC125-180604- /O.CAN.KDMX.SV.W.0221.000000T0000Z-050718T0600Z/ MARION IA- 1254 AM CDT MON JUL 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY HAS BEEN CANCELLED... AT 1251 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. AT 1245 AM CDT...WINDS GUSTED TO 53 MPH IN PELLA. LAT...LON 4150 9332 4117 9333 4116 9288 4150 9288 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:54 PM CDT, 9 hours 20 minutes earlier.
Area forecast discussion, Jul 17, 2:54 PM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 254 PM CDT SUN JUL 17 2005 .DISCUSSION...(TONIGHT-WED) COLD FRONT CURRENTLY LOCATED OVER FROM NW MN TO ERN NEBRASKA. 12Z UPPER AIR ANALYSIS REVEALED A STRONG MID LEVEL CAP IN PLACE ALONG THE BOUNDARY WITH +14C TO +18C 700 MB TEMPERATURES ALONG THE BOUNDARY. LATEST WATER VAPOR IMAGERY REVEALS A STRONG SHORT WAVE ACRS CNTRL NORTH DAKOTA AND THRU WYOMING. THE LATEST FRAMES SUGGEST THE SHORT WAVE ENERGY IS DIVERGING WITH A SECTION LIFTING NORTHEAST INTO CANADA AND ANOTHER AIMING FOR THE MID MO RIVER VALLEY. THE 19Z ANALYSIS SHOWS THAT MIXED LAYER CINS HAVE DROPPED TO AROUND 50-75 J/KG WHILE MID LEVEL LAPSE RATES HAVE INCREASED TO 7-7.5. APPROACHING SHORT WAVE WILL CONTINUE TO COOL THE MID LEVEL TEMPERATURES AND THE CAP WILL EVENTUALLY GIVE WAY THIS EVENING WITH THUNDERSTORMS DEVELOPING. SOME CONCERNS STILL TONIGHT WITH THE ENERGY SPLIT AND WITH MORE FAVORABLE SFC CONVERGENCE NORTH AND SOUTHWEST OF THE STATE...THAT CONVECTION MAY SPLIT A PORTION OF THE AREA...MOST NOTABLY CNTRL IA. A FEW SEVERE STORMS REMAIN POSSIBLE WITH MARGINAL SIZED HAIL AND WIND HOWEVER ANY STORMS THAT DO BECOME SEVERE WILL LIKELY BE OF SHORT DURATION WITH STRONG UPDRAFTS DIFFICULT TO SUSTAIN WITH LACK OF LARGE SCALE ASCENT. A FEW THUNDERSTORMS MAY BE POSSIBLE ACROSS THE SOUTHEAST MONDAY MORNING BEFORE CLEARING THE AREA BY THE AFTERNOON WITH MUCH DRIER AIR FILTERING INTO THE STATE. OVERALL MONDAY WILL BE THE MOST PLEASANT DAY OF THE UPCOMING FORECAST WITH THE LESS HUMID CONDITIONS. A RELATIVELY COOL NIGHT MONDAY NIGHT WITH HIGH PRESSURE CENTERED OVER IOWA. RETURN FLOW DEVELOPS TUESDAY ALONG WITH VERY STRONG THETA-E ADVECTION OVER THE NW TUESDAY NIGHT. HAVE INTRODUCED LOW POPS OVER THE NW WITH THIS RETURN. A WARM FRONT LIFTS INTO SRN MN ON WEDNESDAY AND THIS WILL LIKELY BE THE START OF A VERY WARM PERIOD WITH ALL SIGNS POINTING TO 3 TO 5 DEGREES WARMER THAN TODAYS HIGHS AND POTENTIALLY THE FIRST 100 DEGREE TEMPERATURE IN CENTRAL IOWA IN 2 YEARS THOUGH A GREATER POTENTIAL EXISTS LATTER IN THE PERIOD. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SRN MN WED NIGHT AND CORFIDI VECTORS SUGGEST THAT IF AN MCS CAN BECOME ROOTED IT WILL PROPAGATE SOUTH INTO NORTH CENTRAL AND NORTHEAST IOWA. THE SFC BOUNDARY MAY SAG BACK INTO IOWA ON THURSDAY AND COOL THE NORTH DOWN BRIEFLY. THE FRONT LIFTS BACK NORTH FRIDAY WITH STRONG SOUTHWEST FLOW EXPECTED THROUGH SUNDAY. A BETTER CHANCE FOR TEMPERATURES TO REACH 100 DEGREES STILL LOOKS TO BE SATURDAY WITH 1000-850MB AND 1000-500 MB THICKNESSES MAXIMIZED ALONG WITH MID TO UPPER 20S CELSIUS. HAVE GONE AROUND 5 DEGREES ABOVE MEX GUIDANCE DURING THE EXTENDED PERIOD WITH THE MEX TRENDING TOO MUCH TOWARD CLIMATOLOGY DURING THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Jul 18, 12:10 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1210 AM CDT MON JUL 18 2005 IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-081- 092-181100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR- 1210 AM CDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHWEST OF A WAVERLY TO DES MOINES TO CRESTON LINE. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY BETWEEN MIDNIGHT AND 3 AM. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE ALTHOUGH HEAVY RAIN IS LIKELY ALONG WITH 50 MPH WIND GUSTS. RAINFALL AMOUNTS OF AN INCH IN LESS THAN AN HOUR ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A VERY WARM PERIOD IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY. HEAT INDICES ARE LIKELY TO REACH 100 TO 110 DEGREES DURING THE LATE AFTERNOON HOURS...ESPECIALLY ON WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ028-038-039-049-050-060>062-072>075-082>086-093>097-181100- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1210 AM CDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A WAVERLY TO DES MOINES TO CRESTON LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY BETWEEN MIDNIGHT AND 6 AM. AN ISOLATED STORM COULD PRODUCE A WIND GUST TO 60 MPH. HEAVY RAIN IS ALSO LIKELY WITH RAINFALL AMOUNTS OF AN INCH IN AN HOUR ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS MAY LINGER SOUTH OF A WATERLOO TO CRESTON LINE EARLY MONDAY MORNING. A VERY WARM PERIOD IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY. HEAT INDICES ARE LIKELY TO REACH 100 TO 110 DEGREES DURING THE LATE AFTERNOON HOURS...ESPECIALLY ON WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. FAB
In the hours before
Local storm report, Jul 17, 11:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT SUN JUL 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM TSTM WND GST 3 W WEST DES MOINES 41.57N 93.81W
07/17/2005 60 MPH DALLAS IA NWS EMPLOYEE
REPORTED BY OFF DUTY NWS EMPLOYEE.
&&
MRUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 50 min |
| Jul 17, 11:48 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 42 min |
| Jul 18, 12:05 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.